Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 63, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 4, 2012, 8:25 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2012, 8:25 PM EDT (00:25 UTC)
- Expired
- May 4, 2012, 9:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Bamberg County, SC, Orangeburg County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 8:40 PM EDT | TSTM WND DMG | Bowman, SC | TREES DOWN AND LIMBS DOWN IN AND AROUND BOWMAN. TIME ESTIMATED FROM RADAR. |
| May 4, 8:40 PM EDT | HAIL 1 | Bowman, SC | LAW ENFORCEMENT REPORTED HAIL LARGE ENOUGH TO DENT CARS IN AND AROUND BOWMAN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2141 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
793
WUUS52 KCAE 050025
SVRCAE
SCC009-075-050115-
/O.NEW.KCAE.SV.W.0063.120505T0025Z-120505T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
825 PM EDT FRI MAY 4 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 915 PM EDT
* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF BRANCHVILLE AND MOVING EAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE ORANGEBURG...
BRANCHVILLE AND BOWMAN
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3339 8110 3355 8074 3352 8069 3351 8070
3347 8066 3347 8064 3335 8048 3314 8086
TIME...MOT...LOC 0025Z 259DEG 23KT 3333 8081
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 7:45 PM EDT, 40 minutes earlier.
Area forecast discussion, May 4, 7:45 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 745 PM EDT FRI MAY 4 2012 .SYNOPSIS... HIGH PRESSURE OVER THE SOUTHEASTERN STATES WILL MOVE SOUTHWARD PROVIDING A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A FRONT WILL COME THROUGH SATURDAY AND SATURDAY NIGHT...PROVIDING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. THE FRONT WILL SLOWLY PUSH TO OUR SOUTH AND WEST SUNDAY. ANOTHER FRONT WILL MOVE THROUGH MID WEEK. && .NEAR TERM /TONIGHT/... THE THREAT FOR PRECIPITATION WILL END THIS EVENING AS WEAK SHORT WAVE MOVES EAST OF THE AREA. DO NOT SEE MUCH IN THE WAY OF FOG FORMATION OVERNIGHT AS SFC WINDS STAY UP JUST A BIT WITH A 20-25 KT NOCTURNAL JET. LOWS TONIGHT WILL FALL ONLY INTO THE MIDDLE 60S. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... ON SATURDAY WITH MID/UPPER FLOW NOW FROM THE NORTHWEST...ANOTHER UPPER DISTURBANCE ALONG WITH A SURFACE BOUNDARY WILL MOVE SOUTHEAST ACROSS THE REGION. MODELS DIFFERING ON SPEED OF THIS SYSTEM WITH THE NAM BEING THE FASTEST AND THE ECMWF BEING THE SLOWEST. BY SUNDAY...THESE FEATURES WILL HAVE MOVED MAINLY SOUTH OF THE CWA AS SURFACE WINDS COME AROUND TO THE NORTH/NORTHEAST. WILL CONTINUE WITH A CHANCE OF MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE PERIOD. ALTHOUGH WILL LOWER POPS A BIT BY SUNDAY WITH SYSTEM/BOUNDARY ACROSS THE CSRA/SOUTH OF THE CWA. SPC DAY 3 HAS REMOVED THE MENTION OF SLIGHT RISK OF SEVERE...BUT DO HAVE AN AREA OF SEE TEXT JUST TO OUR WEST ACROSS AL/GA. TEMPERATURES WILL REMAIN MUCH ABOVE NORMAL ON SATURDAY...BUT WITH DISTURBANCE/SURFACE BOUNDARY MOVING SOUTH OF THE REGION ON SUNDAY TEMPERATURES WILL FALL INTO THE LOWER/MIDDLE 80S BY SUNDAY. OVERNIGHT LOWS WILL BE CLOSE TO A CONSENSUS OF THE GUIDANCE. && .LONG TERM /MONDAY THROUGH FRIDAY/... A CHANGE IN THE ABOVE NORMAL TEMPERATURES LOOKS IN STORE FOR THE AREA DURING THE EXTENDED PERIOD AS TEMPERATURES WILL RETURN TO MORE NORMAL READINGS. AT THE SURFACE...MODELS INDICATE THAT THE BOUNDARY WILL BE SOUTH OF THE REGION ON MONDAY AS SURFACE WINDS WILL BE FROM THE NORTHEAST/EAST. BY MONDAY NIGHT INTO TUESDAY...FRONT WILL BEGIN MOVING BACK NORTHWARD AS A WARM FRONT. BOTH GFS/ECMWF SHOW THIS TREND...HOWEVER THE GFS IS THE FASTER OF THE TWO MODELS. BY WEDNESDAY AND THURSDAY A COLD FRONT WILL APPROACH AND MOVE THROUGH THE REGION. MODEL DIFFERENCES REALLY BEGIN TO SHOW BY TUESDAY WITH SPEED OF NEXT SYSTEM APPROACHING FOR WED/THU. GFS HAS SYSTEM THROUGH THE AREA AND OFF THE COAST BY WEDNESDAY NIGHT. THE ECMWF IS MUCH DEEPER WITH UPPER LEVEL SYSTEM AND DOES NOT PUSH FRONT ACROSS THE CWA UNTIL THURSDAY AND BEYOND. WITH FRONT IN THE AREA FOR MONDAY AND MOVING NORTHWARD HAS A WARM FRONT INTO TUESDAY...THEN SYSTEM APPROACHING FOR WED/THU. WILL KEEP A MENTION OF SLIGHT CHANCE/CHANCE POPS INTO THU...BY DRY FRI AS HIGH PRESSURE BUILDS INTO THE AREA. AT THIS TIME...BEST CHANCE APPEARS TO BE TUE/TUESDAY NIGHT. OVERALL LEANED CLOSER TO HPC GUIDANCE WITH TIMING OF FRONTS AND TEMP FORECASTS. EXPECT TEMPERATURES TO COOL DOWN WITH INCREASED CLOUD COVER AND CHANCES FOR PRECIPITATION...TEMPERATURES SHOULD MAINLY RANGE BETWEEN 80 AND 85 DEGREES THROUGH THE PERIOD WITH OVERNIGHT LOWS IN THE MIDDLE 50S TO MIDDLE 60S. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... MAINLY VFR FORECAST. ISOLATED SHOWERS OR THUNDERSTORMS POSSIBLE SOUTH OF ALL TAFS SITES THROUGH THE EVENING. COVERAGE AND CONFIDENCE NOT HIGH ENOUGH TO MENTION SHOWERS/TSTMS IN TAFS AT THIS TIME. PRECIP SHOULD DIMINISH BY 02Z. SHOULD SEE MVFR FOG AT KAGS/KOGB 09Z-13Z TOWARDS SUNRISE. SCATTERED CONVECTION TO DEVELOP SATURDAY AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTH. EXTENDED AVIATION OUTLOOK...CONVECTION POSSIBLE SATURDAY EVENING. A MID-WEEK COLD FRONT COULD PRODUCE ORGANIZED THUNDERSTORMS WEDNESDAY. && .EQUIPMENT... THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN COLUMBIA SC WILL BE OUT OF SERVICE THIS WEEK TO UPGRADE TO DUAL POLARIZATION TECHNOLOGY. PLEASE REFER TO NEIGHBORING RADARS FOR COVERAGE. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION... EQUIPMENT...
Hazardous weather outlook, May 4, 4:50 AM EDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 450 AM EDT FRI MAY 4 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050850- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA- EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK- MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER- 450 AM EDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 4, 7:54 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
754 PM EDT FRI MAY 4 2012
SCZ035-036-041-050100-
BAMBERG-BARNWELL-ORANGEBURG-
754 PM EDT FRI MAY 4 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...ORANGEBURG
AND BARNWELL COUNTIES THROUGH 900 PM EDT...
AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DENMARK...MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BARNWELL...BLACKVILLE...BRANCHVILLE...DENMARK AND
WILLISTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3332 8157 3357 8125 3324 8068 3311 8119
3312 8121 3310 8136
TIME...MOT...LOC 2353Z 249DEG 24KT 3333 8107The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 9:11 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 49 min |
| May 5, 6:43 PM EDT | Special Weather Statement | CAE | Sumter | 62 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.